Alert archive / Arizona / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 86, NWS Flagstaff, AZ

September 4, 2004Gila County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Sep 4, 2004, 6:53 AM MST for Gila County, Arizona. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 4, 2004, 6:53 AM MST (13:53 UTC)
Expired
Sep 4, 2004, 7:30 AM MST
In force
37 min
Issued by
NWS Flagstaff, AZ
Area
Counties, with a storm outline in the text

County Gila County, AZ

The radar

The Flagstaff radar (KFSX), 47 km from the middle of the area, began a volume at 13:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 1.9 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2004-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1274 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2004-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1274 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1264 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KFGZ 041357
SVRFGZ
AZC007-041430-
/X.NEW.KFGZ.SV.W.0001.040904T1353Z-040904T1430Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
653 AM MST SAT SEP 4 2004

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA

* UNTIL 730 AM MST

* AT 650 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 10
  MILES WEST OF YOUNG...OR ABOUT 14 MILES SOUTHEAST OF PAYSON...AND
  MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  6 MILES NORTHWEST OF YOUNG BY 705 AM MST

LAT...LON 3417 11125 3401 11115 3415 11079 3433 11094

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 4, 3:45 AM MST, 3 hours 8 minutes earlier.

Area forecast discussion, Sep 4, 3:45 AM MST, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
345 AM MST SAT SEP 04 2004

.SYNOPSIS...AN UNSEASONABLY STRONG STORM SYSTEM AND COLD FRONT WILL
MOVE ACROSS THE STATE TODAY BRINGING BREEZY CONDITIONS AS WELL AS
SHOWERS AND THUNDERSTORMS. EXPECT GRADUALLY WARMING TEMPERATURES AND
MAINLY SUNNY SKIES ON SUNDAY AND MONDAY...WITH A CHANCE OF SHOWERS
DURING THE REMAINDER OF THE WEEK.

&&

.DISCUSSION...DYNAMICS AND COLDER AIR ALOFT NOW MOVING ACROSS NRN
AZ...WITH CONVECTION BREAKING OUT ACROSS ALL BUT THE NORTHEASTERN
ZONES. DRIER AIR RESIDES TO THE WEST OF THE CWFA AND QUESTION IS HOW
QUICKLY THIS WILL MOVE EASTWARD AND PUT AN END TO THE SHOWERS. FOR
NOW...WILL GO WITH MID-RANGE CHANCE POPS FOR MUCH OF THE CWFA FOR
ALL PERIODS TODAY...AND LET THE DRYING START TONIGHT. IN THE WAKE OF
THE TROUGH AND COLD FRONT...THE DRIER AIR AND LOWER THICKNESSES WILL
RESULT IN MUCH COOLER TEMPS WITH SOME LOCATIONS ABOVE 7000 FEET
FALLING TO NEAR FREEZING BY SUNRISE ON SUNDAY MORNING. SUNDAY SHOULD
BE MOSTLY CLEAR ACROSS ALL BUT THE SRN PORTION OF THE CWFA. WARMER
TEMPS RETURN ON MONDAY WITH MOSTLY CLEAR SKIES CONTINUING.

.EXTENDED...SUBTROPICAL MOISTURE BEGINS TO MOVE NORTHWARD AGAIN AND
THERE WILL BE AN INCREASING CHANCE OF SHOWERS THROUGH THE EXTENDED
PERIOD. GFS HAS BEEN INCONSISTENT WITH THE DETAILS OF HOW MUCH
MOISTURE...AND HOW FAR NORTH IT GETS...SO WILL JUST BROAD BRUSH
SCHC/CHC POPS FOR MOST LOCATIONS.  DB

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Sep 3, 10:00 AM MST, 20 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1000 AM MST FRI SEP 3 2004

AZZ004>018-037>040-041400-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
700 AM MST FRI SEP 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

STRONG WINDS ARE EXPECTED ACROSS MUCH OF NORTHERN ARIZONA TODAY WITH
WIND GUSTS FROM THE SOUTH TO SOUTHWEST OF 40 TO 50 MPH. THE STRONGEST
WINDS WILL BE LOCATED OVER THE NORTHWEST AND NORTH CENTRAL PORTIONS
OF THE STATE. AS A RESULT...A WIND ADVISORY HAS BEEN ISSUED FOR MUCH
OF THE AREA...REFER TO PHXNPWFGZ FOR DETAILS. ISOLATED THUNDERSTORMS
ARE EXPECTED LATER THIS AFTERNOON AND EVENING WITH THE MAIN THREAT
BEING CLOUD TO GROUND LIGHTNING AND LOCALIZED WIND GUSTS TO 50 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE THREAT FOR ISOLATED THUNDERSTORM ACTIVITY IS EXPECTED TO
CONTINUE INTO NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Sep 4, 5:26 AM MST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
526 AM MST SAT SEP 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0325 PM     TSTM WND GST     PAGE                    36.90N 111.46W
09/03/2004  66 MPH           COCONINO           AZ   OFFICIAL NWS OBS

&&

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 7:15 AM MSTTornado WarningFGZCoconino, Gila, Navajo30 min
Sep 4, 9:00 AM MSTFlash Flood WarningFGZGila30 min
Sep 4, 10:15 AM MSTSevere Thunderstorm WarningFGZGila45 min
Sep 4, 10:32 AM MSTFlash Flood WarningFGZGila58 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.